Alert archive / New York / Flash Flood Warnings in 2014

Flash Flood Warning 32, NWS New York, NY

August 21, 2014Orange County, New York

NWS New York, NY issued this flash flood warning at Aug 21, 2014, 7:29 PM EDT for Orange County, New York. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 21, 2014, 7:29 PM EDT (23:29 UTC)
Expired
Aug 21, 2014, 9:30 PM EDT
In force
2 hr
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

County Orange County, NY

The radar

The Albany radar (KENX), 142 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 21, 7:30 PM EDTFLASH FLOODPort Jervis, NYMAIN STREET IN PORT JERVIS FLOODED AND IMPASSABLE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.5 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2014-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2014-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1296 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

299 
WGUS51 KOKX 212329
FFWOKX
NYC071-220130-
/O.NEW.KOKX.FF.W.0032.140821T2329Z-140822T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
729 PM EDT THU AUG 21 2014

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN ORANGE COUNTY IN SOUTHEAST NEW YORK...

* UNTIL 930 PM EDT

* AT 728 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 6 MILES NORTHWEST OF FLORIDA...
  OR 6 MILES SOUTH OF MIDDLETOWN...MOVING EAST AT 15 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WARWICK...GOSHEN...GREENWOOD LAKE AND CHESTER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE VIA FACEBOOK OR TWEET US @NWSNEWYORKNY OR E MAIL US
AT OKX.SPOTTERS@NOAA.GOV

&&

LAT...LON 4146 7476 4141 7428 4129 7422 4114 7424
      4135 7468 4138 7471 4140 7475 4142 7474
      4143 7476

$$
1 follow-up statement
535 
WGUS71 KOKX 220051
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
851 PM EDT THU AUG 21 2014

NYC071-220059-
/O.CAN.KOKX.FF.W.0032.000000T0000Z-140822T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ORANGE NY-
851 PM EDT THU AUG 21 2014

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHWESTERN ORANGE
COUNTY...

HEAVY RAINFALL HAS ENDED ACROSS SOUTHWESTERN ORANGE COUNTY. ALTHOUGH 
RESIDUAL FLOODING MAY STILL BE OCCURRING...ADDITIONAL FLASH FLOODING 
IS NO LONGER EXPECTED. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 4146 7476 4141 7428 4129 7422 4114 7424
      4135 7468 4138 7471 4140 7475 4142 7474
      4143 7476

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 4:03 PM EDT, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 21, 4:03 PM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
403 PM EDT THU AUG 21 2014

.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE PUSHES THROUGH THE NORTHEAST INTO THE
WEEKEND...EVENTUALLY PUSHING SOUTH ON SATURDAY AS HIGH PRESSURE
BUILDS DOWN FROM EASTERN CANADA. THIS HIGH WILL REMAIN NEARLY
STATIONARY OVER THE NORTHEAST INTO TUESDAY...THEN WILL SHIFT SOUTH
OF THE AREA AND SLIDE OFFSHORE THROUGH THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
UPPER LEVEL TROUGH PIVOTING THROUGH THE NORTHEAST WILL BRING AN
INCREASED CHC FOR SHOWERS WITH ISOLATED THREAT OF THUNDERSTORMS.
SCT ACTIVITY ASSOCIATED WITH AN EMBEDDED VORT MAX ALONG THE TROUGH
ALREADY NOTED FROM CENTRAL NY EXTENDING DOWN INTO EASTERN PA AS
OF 19Z. FLOW ALOFT FAIRLY WEAK...SO ANTICIPATING THE PROGRESSION OF
THIS PCPN INTO THE AREAS WEST AND NORTH OF NYC NO EARLIER THAN
THIS EVENING. DECENT INSTABILITY AROUND 1000 J/KG WITH BULK SHEAR
VALUES BETWEEN 25 AND 30 KTS SHOULD ALLOW FOR THE CONTINUATION OF
THE DEVELOPMENT OF PULSEY TSTMS INTO AREAS OF NORTHEASTERN NJ AND
THE LOWER HUDSON RIVER VALLEY. HOWEVER...CONFIDENCE DECREASES
HEADING EAST WHERE THE ONSHORE FLOW THROUGHOUT THE DAY HAS
PRODUCED A MORE STABLE ATMO. CONFIDENCE IS GREATEST OF PCPN WEST
OF NYC AND THUS HAVE INCLUDED LIKELY WORDING THIS EVENING TO
ACCOUNT FOR THIS. BECAUSE OF THE LOWER CONFIDENCE HEADING
EAST...CAPPED POPS AT CHC FOR THE SECOND HALF OF THE
NIGHT...MAINLY SE CT AND EASTERN LI...AND DID NOT INCLUDE THUNDER
AFTER 03Z.

TEMPS RIGHT AROUND NORMAL TONIGHT WITH THE CLOUD COVER AND
POTENTIAL FOR PCPN OVERNIGHT. USED A BLEND OF MET/MAV GUIDANCE.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
THE REGION REMAINS POSITIONED UNDER THE DEEPENING TROUGH ALONG THE
EASTERN SEABOARD AS RIDGING ALOFT STRENGTHENS ACROSS THE CENTRAL
US. AT THE SURFACE...LOW PRESSURE RIDES A NEARLY STATIONARY FRONT
WELL SOUTH OF THE AREA...WITH HIGH PRESSURE DIPPING SOUTH FROM
SOUTHEASTERN CANADA. SOME MODEL DISCREPANCY ON THE EXTENT OF PCPN
DEVELOPMENT DURING THE DAY AND EXACTLY WHERE IT FORMS. ONCE
AGAIN...HIGHER CONFIDENCE OF DEVELOPMENT OVER WESTERN AREAS WHERE
A SHORTWAVE IS EXPECTED TO MOVE THROUGH AS IT ROUNDS THE
TROUGH...SO MAINTAINING THE HIGHER CHC POPS THERE...WITH SLIGHT CHC
OVER EASTERN AREAS WITH THE THINKING THAT THE PERSISTENT EASTERLY
FLOW WILL WORK TO STABILIZE THE ATMO AND MINIMIZING THE CHC FOR
SHOWER FORMATION. 12Z MODEL SUITE ALSO SUGGESTS THE STRONGER
FORCING WITH ANOTHER SHORTWAVE REMAINING WELL EAST OF THE AREA
TOMORROW AFTN INTO TOMORROW EVENING...KEEPING THE BULK OF THAT
ASSOCIATED PCPN EAST OF THE AREA.

FOR TOMORROW NIGHT...COULD SEE LINGERING SHOWERS MAINLY OVER
WESTERN AREAS...CLEARING BY 06Z AS HIGH PRESSURE AT THE SURFACE
NUDGES SOUTH. PATCHY FOG ALSO POSSIBLE WITH PLENTY OF MOISTURE BEING
INJECTED IN THE LOWER LEVELS BY THE EASTERLY FLOW. TEMPS ON THE
COOLER SIDE AGAIN WITH THE ONSHORE FLOW DURING THE DAY FRIDAY AS
WELL INTO FRIDAY NIGHT.

THERE IS A MODERATE RISK FOR RIP CURRENT DEVELOPMENT ALONG THE
ATLANTIC OCEAN BEACHES DURING THE DAY FRIDAY.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
MODELS ARE IN GOOD AGREEMENT THAT THE H5 PATTERN ACROSS NOAM AT THE
START OF THE LONG TERM PERIOD WILL CONSIST OF AN AMPLIFYING RIDGE
EXTENDING FROM SOUTH CENTRAL CANADA THROUGH THE SE CONUS WITH A
CUTOFF LOW OVER THE WESTERN US A SLOWLY WEAKENING BLOCKING PATTERN
OVER EASTERN CANADA AND THE NORTHEAST. THE ANOMALOUSLY STRONG RIDGE
OVER QUEBEC WILL GRADUALLY BREAK DOWN AND MERGE WITH THE
AFOREMENTIONED RIDGE OVER THE US. THIS WILL RESULT IN A DIGGING
TROUGH EAST OF NEW ENGLAND.

SOME UNCERTAINTY WITH THE SPECIFIC DETAILS AND TIMING OF VORT ENERGY
TRACKING THROUGH NEW ENGLAND ON SAT...BUT THE TROUGH AXIS SHOULD
MOVE THROUGH SAT NIGHT. HAVE KEPT THE MAJORITY OF SAT DRY WITH JUST
A SCHC OF SHOWERS EARLY. THERE COULD BE A FEW ADDITIONAL SHOWERS
DURING THE AFTN IF THERE ARE ANY WEAKNESSES ALOFT...BUT CANNOT
PINPOINT WHERE AND WHEN AT THIS POINT. MAY NEED TO ADD SLIGHT TO LOW
CHC POPS IN SUBSEQUENT FORECAST PACKAGES TO ACCOUNT FOR THESE TIMING
DIFFERENCES. ADDITIONALLY...THE AMOUNT OF CLOUD COVER ON SAT IS
ALSO QUESTIONABLE AS A RESULT.

OTHERWISE...EXPECT DRY SEASONABLE CONDS THROUGH THE MIDDLE OF NEXT
WEEK AS HEIGHTS RISE ONCE THE TROUGH DEPARTS. SFC HIGH PRES WILL
BUILD INTO THE NORTHEAST OVER THE WEEKEND AND REMAIN NEARLY
STATIONARY INTO TUE. THIS WILL RESULT IN AN ELY FLOW CONTRIBUTING
TO BELOW NORMAL TEMPERATURES THOUGH THIS TIME...BUT WITH HEIGHTS
RISING TUE THROUGH THU...TEMPERATURES WILL REBOUND TO NEAR NORMAL
LEVELS.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
WEAK HIGH PRESSURE REMAINS OVER THE AREA.

MAINLY VFR CONDITIONS ARE EXPECTED THROUGH THE AFTERNOON HOURS.
THERE WILL BE ISOLATED TO SCATTERED SHOWERS...AND ANY SHOWER COULD
REDUCE CEILINGS OR VSBYS TO MVFR BRIEFLY. BEST CHANCE FOR SHOWERS
ACROSS NYC METRO AND NORTH AND WEST...LATER IN THE DAY. ISOLATED
THUNDER IS A LOW POSSIBILITY. BY 23Z...CHANCE OF SHOWERS
INCREASES SLIGHTLY FOR COASTAL AREAS

A HIGHER COVERAGE OF SHOWERS IS EXPECTED TONIGHT AS AN UPPER LEVEL
DISTURBANCE MOVES THROUGH. STILL...BEST CHANCE NYC METRO AND
NORTH AND WEST.  VFR CEILINGS AND VSBYS MAY LOWER TO MVFR OR EVEN
IFR LATE AT NIGHT.

CIG IMPROVEMENT ON FRIDAY WILL SLOW DUE TO MOIST ONSHORE FLOW.

SOUTHEAST OR SOUTH WIND 5 TO 10 KTS IS EXPECTED THIS AFTERNOON.
WINDS TONIGHT SHOULD LIGHTEN AS THEY TURN TO THE EAST.

     NY METRO ENHANCED AVIATION WEATHER SUPPORT...

DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS CAN
BE FOUND AT:  HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)

KJFK FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR TIMING OF CIGS
OVERNIGHT.

KLGA FCSTER COMMENTS: AMENDMENTS ARE POSSIBLE FOR TIMING OF CIGS
OVERNIGHT.

KEWR FCSTER COMMENTS: AMENDMENTS ARE POSSIBLE FOR TIMING OF CIGS
OVERNIGHT.

KTEB FCSTER COMMENTS: AMENDMENTS ARE POSSIBLE FOR TIMING OF CIGS
OVERNIGHT.

KHPN FCSTER COMMENTS: AMENDMENTS ARE POSSIBLE FOR TIMING OF CIGS
OVERNIGHT.

KISP FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR TIMING OF CIGS AND
VISIBILITIES OVERNIGHT.

.OUTLOOK FOR 18Z FRI THROUGH TUE...
.FRI MORNING...SUB VFR POSSIBLE IN LOW CLOUDS AND FOG.
.FRI AFTERNOON-TUE...VFR.

&&

.MARINE...
GENERALLY SUB-SCA CONDITIONS ON THE WATERS THROUGH FRIDAY NIGHT
WITH HIGH PRESSURE BUILDING SOUTH AND LOW PRESSURE REMAINING WELL
SOUTH OF THE WATERS.

SCA FOR SEAS WILL BE POSSIBLE ON THE OCEAN WATERS SAT WITH A
MODERATE ELY FLOW. CURRENT FORECAST KEEPS SEAS JUST BLO SCA
LEVELS...BUT THERE IS THE POTENTIAL FOR THEM TO BE A FOOT OR SO
HIGHER. SUB-ADVSY CONDS EXPECTED THEREAFTER AS THE PRES GRADIENT
WEAKENS WITH HIGH PRES BUILDING OVER THE NORTHEAST.

&&

.HYDROLOGY...
A FEW SLOW MOVING THUNDERSTORMS ARE POSSIBLE THIS EVENING ACROSS THE
LOWER HUDSON VALLEY AND INTERIOR NE NJ AND INTO NYC. THESE STORMS WILL
HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAIN...BUT BASIN
AVERAGED TOTALS ARE FORECAST TO REMAIN LIGHT WITH THE ISOLATED
NATURE OF THE STORMS.

NO SIGNIFICANT RAINFALL IS EXPECTED THEN THROUGH THE MIDDLE OF
NEXT WEEK.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...24/SEARS
NEAR TERM...SEARS
SHORT TERM...SEARS
LONG TERM...24
AVIATION...IRD
MARINE...24/SEARS
HYDROLOGY...24/SEARS
Hazardous weather outlook, Aug 21, 3:32 PM EDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
332 PM EDT THU AUG 21 2014

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-221945-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK-
NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU-
332 PM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-221945-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
332 PM EDT THU AUG 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 6:36 PM EDTSevere Thunderstorm WarningOKXOrange39 min
Aug 21, 6:50 PM EDTAreal Flood AdvisoryOKXOrange85 min
Aug 21, 7:14 PM EDTSevere Thunderstorm WarningOKXOrange46 min

Nearby

Flash Flood Warnings in New York, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.